Numerical solution of one-dimensional Burgers equation: Explicit and exact-explicit finite difference methods. (English) Zbl 0942.65094

The authors apply a standard finite difference scheme to the 1–D diffusion equation obtained from the Burgers equation. Using a “separation of variables” technique, exact explicit solutions to the resulting difference equations are found. The approach is identical to the Fourier series approach in the continuous case. The results are unsurprising.


65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35Q53 KdV equations (Korteweg-de Vries equations)
Full Text: DOI


[1] Adomian, G., Explicit solutions of nonlinear partial differential equations, Appl. Math. Comput., 88, 117-126 (1997) · Zbl 0904.35077
[2] Ames, W. F., Nonlinear Partial Differential Equations in Engineering (1965), Academic Press: Academic Press New York · Zbl 0255.35001
[3] Bateman, H., Some recent researches on the motion of fluids, Monthly Weather Rev., 43, 163-170 (1915)
[4] Benton, E.; Platzman, G. W., A table of solutions of the one-dimensional Burges equations, Quart. Appl. Math., 30, 195-212 (1972) · Zbl 0255.76059
[5] Burger, J. M., A Mathematical Model Illustrating the Theory of Turbulence, (Adv. in Appl. Mech. I (1948), Academic Press: Academic Press New York), 171-199
[6] Caldwell, J.; Wanless, P.; Cook, A. E., A finite element approach to Burgers’ equation, Appl. Math. Modelling, 5, 189-193 (1981) · Zbl 0476.76054
[7] Cole, J. D., On a quaslinear parabolic equations occurring in aerodynamics, Quart. Appl. Math., 9, 225-236 (1951) · Zbl 0043.09902
[8] Evans, D. J.; Abdullah, A. R., The group explicit method for the solution of Burger’s equation, Computing, 32, 239-253 (1984) · Zbl 0523.65071
[9] Fletcher, C. A., Burgers equation: a model for all reasons, (Noye, J., Numerical Solutions of Partial Differential Equations (1982), North-Holland: North-Holland Amsterdam) · Zbl 0496.76091
[10] Hon, Y. C.; Mao, X. Z., An efficient numerical scheme for Burgers’ equation, Appl. Math. Comput., 95, 37-50 (1998) · Zbl 0943.65101
[11] Hopf, E., The partial differential equation \(u_t + uu_x = μu_{ xx } \), Comm. Pure Appl. Math., 3, 201-230 (1950) · Zbl 0039.10403
[12] Karpman, V. I., Nonlinear Waves in Dispersive Media (1975), Pergamon Press: Pergamon Press New York
[13] Miller, E. L., Predictor-corrector studies of Burger’s model of turbulent flow, (M.S. Thesis (1966), University of Delaware: University of Delaware Newark, Delaware)
[14] Mittal, R. C.; Sighhal, P., Numerical Solution of Burger’s Equation, Comm. Numer. Meth. Eng., 9, 397-406 (1993) · Zbl 0782.65147
[15] Öziş, T.; Özdeş, A., A direct variational methods applied to Burgers’ equation, J. Comput. Appl. Math., 71, 163-175 (1996) · Zbl 0856.65114
[16] Smith, G. D., Numerical Solution of Partial Differential Equations: Finite Difference Methods (1987), Clarendon Press: Clarendon Press Oxford
[17] Varoǧlu, E.; Finn, W. D.L., Space time finite elements incorporating characteristics for the Burgers’ equations, Int. J. Numer. Meth. Eng., 16, 171-184 (1980) · Zbl 0449.76076
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.